What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 26, 10:46 AM MST, 3 hours 32 minutes earlier.
Area forecast discussion, Apr 26, 10:46 AM MST, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1146 AM MDT Fri Apr 26 2019
.SHORT TERM...(Today through Saturday)
Issued at 400 AM MDT Fri Apr 26 2019
An active weather day is in the works on Friday over portions of
eastern Utah and western Colorado. Thunderstorms, some possibly
strong to severe, will affect northeast Utah and northwest
Colorado through the afternoon. Additional showers and
thunderstorms are expected across much of the rest of the western
slope through the early evening hours. While this event has been
well advertised over the past two days, a few pitfalls preventing
a more robust thunderstorm event have emerged in tonight's model
data.
The primary culprit for the uptick in convective intensity is a
fast-moving shortwave trough, progged to track through the
northern Rockies on Friday afternoon. As it does so, a combination
of height falls, increasing mid and upper- level flow, and a
prefrontal vorticity maximum will provide upper- level support for
convective development over northeast Utah and northwest
Colorado. The timing of the prefrontal vort max emerges as the
first potential hindrance to stronger thunderstorm activity
today. Current high- res guidance matches well with satellite
trends showing this vort max over eastern Nevada. If this region
continues on its current pace, convective initiation may begin a
bit ahead of schedule in eastern Utah around 18z. An earlier start
would mean less instability available for convection, as well as
weaker flow aloft/shear as the 500mb speed max remains farther
north until later in the day. The speed of this vort max bears
watching throughout the morning hours.
At the surface, a slight increase in low-level moisture ahead of
this system will aid instability values throughout the western
slope. There are two sources of increasing Td values apparent on
high-resolution model data: moisture transport from the west
associated with current cloud cover depicted on GOES imagery, and
a weak but discernible plume of higher Td values modeled to move
north out of New Mexico through the late morning hours. Here we
arrive at our second potential pitfall - if Td values transported
from the west do not materialize and moisture return out of the
south is delayed, instability will run lower than forecast. A key
value to watch for on surface obs will be the 40 degree Td
contour: locations that eclipse this value bear watching through
the afternoon hours.
Finally, convective mode will ultimately determine the severe
threat. While DCAPE values in the 800-1000 range in forecast
soundings support a gusty wind threat, an earlier start time to
convection will place these thunderstorms in a lower-shear
environment. This may ultimately cause thunderstorms to cold pool
and gust-out, resulting in a more messy pop-and-drop type event.
Overnight runs of the NSSL WRF, HRRR, and NAM Nest all seem to
support the idea of two main rounds of activity - the first
beginning around noon in the Uinta Basin, and another later in the
afternoon as the front approaches from the Wyoming border.
Convective overturning may temper the later afternoon activity,
despite it coming with a better upper-level setup.
To summarize:
A marginal risk for strong to severe thunderstorms exists today
over northeast Utah and northwest Colorado, primarily north of
I-70. The main hazard will be strong wind gusts to 60mph, although
if more discrete, cellular convection can develop - a risk for
hail up to 1" can not be ruled out. An initial round will likely
develop around noon in the Uinta Basin and move east through
northwest Colorado. Other less intense thunderstorm activity is
expected throughout the western slope, and a cold front will
likely focus another stronger round across the US40 corridor
after 5pm.
---------------------------------------------------------------
Saturday will feature another round of showers and isolated
thunderstorms in the higher terrain of the central and southern
mountains of Colorado. Weaker forcing and instability values limit
overall activity through the evening hours.
.LONG TERM...(Saturday night through Thursday)
Issued at 310 AM MDT Fri Apr 26 2019
Instability showers continue across the area Saturday evening
through Monday morning as a trough and leading shortwave move across
the northern Rockies and a cut-off low move towards southern
California. Our CWA will be caught between the two systems with
moisture feeding into the region. The moisture ramps up Monday
afternoon with specific humidity values rising towards 5 to 6 g/kg
(a bit less than previous model runs). The southern California low
opens up and tracks across the Four Corners region Monday night,
bringing with it numerous thunderstorms and potential for heavy rain
through most the day Monday into Tuesday morning. This wave quickly
shifts east as another low drops down from the Pacific Northwest
from that large scale northern trough. Not much break looks to occur
between systems with this northern trough moving through Tuesday
evening into Wednesday afternoon. This latter system does bring in
some cooler air, but it does not look as cool as previous model
runs, so models are trending a bit warmer. Regardless, lots of
moisture and unsettled conditions will remain in place this weekend
through Wednesday. High pressure builds back in for the end of the
week with a drier northwest flow setting up Thursday as the ridge
moves in. Temperatures will remain warm and above normal through the
weekend, but do show some cooling to below normal levels in response
to increased clouds and showers, which is still welcome around the
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1137 AM MDT Fri Apr 26 2019
Convection has just started over the forecast area as some
lightning strikes are being detected over eastern Utah. This trend
will continue and increase as the day progresses. VCSH and VCTS
looks suitable for most TAF sites as the afternoon wears on except
for KDRO which should remain convective free. Do not anticipate
flight conditions dropping below MVFR though some ILS breakpoints
may be met under the heavier showers and storms. The main concern
this afternoon and evening will be gusty winds near and under any
convection. Tempo groups include some gusts to 45kts but gusts
around the area may reach 50kts or higher at times. Obviously,
turbulence can be expected especially around any higher terrain.
This unsettled weather will continue through the mid-evening
hours, if not a bit beyond.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...MAC
LONG TERM...MDA
AVIATION...TGR
Hazardous weather outlook, Apr 26, 3:26 AM MST, 10 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
426 AM MDT Fri Apr 26 2019
COZ001>014-017>023-UTZ022>025-027>029-271030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
426 AM MDT Fri Apr 26 2019
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Strong to possibly severe thunderstorms will develop over
northeast Utah and northwest Colorado this afternoon and evening.
Gusty winds over 60 mph and hail up to 1" will be the primary
hazards. The threat will last from noon until around 7pm.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Showers and thunderstorms will be much weaker on Saturday. Another
round of stronger thunderstorms could be possible in northern
Colorado on Sunday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report strong wind gusts and hail to
the National Weather Service in Grand Junction.
In the hours before
Special weather statement, Apr 26, 1:35 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
235 PM MDT Fri Apr 26 2019
COZ002-004-005-008-010-013-262115-
Central Colorado River Basin CO-Flat Tops CO-
Upper Yampa River Basin CO-Elkhead and Park Mountains CO-
Gore and Elk Mountains/Central Mountain Valleys CO-
Central Yampa River Basin CO-
235 PM MDT Fri Apr 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EAGLE...ROUTT...
NORTHEASTERN GARFIELD...SOUTHEASTERN MOFFAT AND NORTHEASTERN RIO
BLANCO COUNTIES UNTIL 315 PM MDT...
At 235 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles north of Craig to 14 miles north of
New Castle. Movement was east at 35 mph.
Winds in excess of 45 mph will be possible with these storms.
Locations impacted include...
Craig, Steamboat Springs, Eagle, Hayden, Oak Creek, Yampa, Tow Creek,
Hahns Peak, Buford, Clark, Milner, Toponas, Burns, Phippsburg and
Sweetwater.
This includes the following highways...
Interstate 70 in Colorado between mile markers 147 and 152.
U.S. Highway 40 in Colorado between mile markers 89 and 147.
Colorado 13 between mile markers 87 and 111.
Colorado 131 between mile markers 21 and 68.
Colorado 134 between mile markers 1 and 4.
LAT...LON 4084 10672 3965 10673 3972 10759 4077 10760
TIME...MOT...LOC 2035Z 269DEG 30KT 4070 10753 3980 10753
TGR
Local storm report, Apr 26, 1:52 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
252 PM MDT FRI APR 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM TSTM WND GST MOAB CANYONLANDS AIRPOR 38.76N 109.74W
04/26/2019 M59 MPH GRAND UT ASOS
&&Local storm report, Apr 26, 1:56 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
256 PM MDT FRI APR 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM TSTM WND GST 2 ESE CRAIG 40.50N 107.52W
04/26/2019 M52 MPH MOFFAT CO ASOS
ASOS STATION KCAG CRAIG-MOFFAT COUNTY
AIRPORT.
&&Special weather statement, Apr 26, 2:12 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
312 PM MDT Fri Apr 26 2019
COZ003-006-007-011-017-020-UTZ025-027-028-262215-
Roan and Tavaputs Plateaus CO-Uncompahgre Plateau/Dallas Divide CO-
Debeque to Silt Corridor CO-Grand Valley CO-
Central Gunnison and Uncompahgre River Basin CO-
Paradox Valley/Lower Dolores River CO-La Sal and Abajo Mountains UT-
Arches/Grand Flat UT-Tavaputs Plateau UT-
312 PM MDT Fri Apr 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MESA...SOUTHWESTERN
GARFIELD AND EAST CENTRAL GRAND COUNTIES UNTIL 415 PM MDT...
At 311 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 22 miles west of Fruita to 18 miles northeast
of Castle Valley. Movement was east at 35 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Grand Junction, Fruita, Loma, Fruitvale, Mack, Clifton, Orchard Mesa,
Whitewater, Glade Park and Redlands.
This includes the following highways...
Interstate 70 in Colorado between mile markers 1 and 39.
Interstate 70 in Utah between mile markers 225 and 231.
U.S. Highway 50 in Colorado between mile markers 32 and 45.
Colorado 139 between mile markers 1 and 16.
Colorado 141 between mile markers 116 and 162.
LAT...LON 3947 10841 3872 10839 3872 10915 3936 10916
TIME...MOT...LOC 2111Z 255DEG 29KT 3928 10911 3876 10910
KJS
Local storm report, Apr 26, 2:13 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
313 PM MDT FRI APR 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM TSTM WND GST 3 ESE HAYDEN 40.47N 107.22W
04/26/2019 M59 MPH ROUTT CO AWOS
AWOS STATION KHDN YAMPA VALLEY AIRPORT.
&&Local storm report, Apr 26, 2:14 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
314 PM MDT FRI APR 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM TSTM WND GST 2 ESE CRAIG 40.50N 107.52W
04/26/2019 M54 MPH MOFFAT CO ASOS
ASOS STATION KCAG CRAIG-MOFFAT COUNTY
AIRPORT.
&&